Earlier this month, the U.S. Food and Drug Administration (the “FDA”) issued a warning. The warning concerned the manner in which patients take certain drugs. The drugs are two commonly prescribed drugs: gabapentin and pregabalin. The FDA found after extensive study that these drugs may cause serious, even life threatening, breathing issues.
The FDA found that these breathing issues may occur when a patient takes either gabapentin or pregabalin in combination with drugs known as CNS depressants. Gabapentin and pregabalin may also cause the same problems if taken by patients who are elderly or who already have respiratory issues. The breathing problems are found to happen even if the gabapentin or pregablin are not taken in combination with a CNS depressant.
Gapapentin is the generic name for medication sold under brand name medication like Neurontin®, Gralise®, and Horizant.® Pregabalin is the generic name for medication with brand names like Lyrica® and Lyrica CR.® (Gabapentin and pregablin are in a group of drugs known as gabapentinoids.) Gabapentinoids are generally prescribed for epilepsy. Other uses for gabapentinoids include lessening pain caused by nerve damage from medical conditions such as diabetic neuropathy and shingles. Additional approved uses for gabapentinoids include fibromyalgia and restless legs syndrome. Gabapentinoids, by themselves, carry with them the potential of starting serious secondary medical conditions, known as side effects. These side effects may include: headaches, blurred vision, shaking, drowsiness, weight gain, nausea, fever, or vomiting. Gabapentinoids may also cause mental side effects including: memory issues, and anxiety. Even with these known side effects, FDA approved the use of gabapentin in 1993. In 2002, the FDA approved the use of pregablin in 2004.
“CNS depressants” is a name given to a group of drugs known as “central nervous system depressants.” CNS depressants are drugs developed to slow down the functioning of the central nervous system. People will recognize CNS depressants manufactured and sold under generic names like oxycodone, hydrocodone, fentanyl, and tramadol. CNS depressants also include anti-anxiety medication like benzodiazepines (some common benzodiazepines include Valium,® Klonopin,® and Xanax.®), sedative-hypnotics (some common sedative-hypnotics include Ambien,® Lunesta,®and Sonata®), and barbiturates (a common barbiturate is (Luminal®).
The FDA found that healthcare providers prescribe, in growing numbers, a combination of gabapentinoids and CNS depressants more frequently. Healthcare providers use this combination of drugs to attempt to reduce a patient’s pain. While healthcare providers generally accept this practice, the FDA found through case studies, review of medical literature, clinical trials and tests using animals that the combination of gabapentinoids and CNS depressants or the prescribing of gabapentinoids to the elderly or those patients with breathing issues is potentially life threatening.
In its December warning, the FDA cautioned that people with pre-existing respiratory conditions or the elderly are at an increased risk when taking gabapentinoids. The FDA advised health care providers to start the elderly and those patents with respiratory issues at the lowest possible dosage.
Patients who are elderly, already compromised with breathing issues or are taking a combination of gabapentinoids and CNS depressants can take steps to protect themselves. The FDA suggests that these patients be watchful for symptoms of breathing difficulty, excessive sleepiness, confusion, dizziness, unresponsiveness or change in skin color (to a bluish color.)
The FDA’s warning regarding the use of gabapentinoids by the elderly or those with respiratory issues and the use of gabapentinoids in combination with CNS depressants is especially applicable to people seeking Social Security disability benefits. Many Social Security disability claimants have two or more chronic diseases at the same time (comorbidities). Often the comorbidities include chronic nerve pain, anxiety, sleeping issues and respiratory problems. Many of the claimants are frail and well into their 50s or even 60s. The new normal is to read in the medical records that these claimants have been prescribed gabapentinoids alone or gabapentinoids together with CNS depressants. The side effects of the gabapengtinoids may go a long way to explain the symptoms which would not otherwise exist without taking these drugs.
Additional side effects caused by use of gabapentinoids (alone or in combination) may be important in the causing a person to be disabled. The medical record of a person applying for disability must document the existence of side effects of medication. This documentation must occur on an on-going basis.